Texas, 2009Hail and Damaging Wind in Texas, July 8, 2009
July 8, 2009 · NWS LCH · 2 events in 1 county or zone
Scattered thunderstorms that developed in southwest Louisiana during the afternoon spread into coastal southeast Texas, with large hail and damaging winds reported in Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms that developed in southwest Louisiana during the afternoon spread into coastal southeast Texas, with large hail and damaging winds reported in Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 8, 1:12 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 8, 1:12 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
212 PM CDT WED JUL 8 2009
.DISCUSSION...
RECENT INCREASE IN CONVECTIVE INTENSITY NEAR LFT AS CELLS WHICH
DEVELOPED FARTHER NORTH AND MOVED SOUTH HAVE INTERACTED WITH
NORTHWARD MOVING OUTFLOW BOUNDARY FROM EARLIER CONVECTION OVER THE
COASTAL WATERS. ACTIVITY INLAND FUELED PRIMARILY BY COMBINATION OF
DAYTIME INSTABILITY AND SHORTWAVE ENERGY DIVING TOWARD THE SOUTH
CENTRAL GULF COAST. THIS ACTIVITY SHOULD DIE OFF EARLY THIS
EVENING.
SHOWERS AND THUNDERSTORMS EXPECTED TO BECOME MORE ISOLATED OVER
THE NEXT SEVERAL DAYS AS MID/UPPER LEVEL RIDGE AMPLIFIES OVER THE
SOUTHERN PLAINS...WITH THE AXIS EVENTUALLY BECOMING E-W ORIENTED
AND STRETCHING EAST INTO THE TN VALLEY. THIS DIRTY RIDGE IS
FORECAST TO REMAIN QUASI-STATIONARY WELL INTO THE UPCOMING
WEEK...WITH THE RESULT BEING A GENERALLY DRY PATTERN WITH ABOVE
NORMAL TEMPERATURES.
&&
.MARINE...
A STALLED FRONTAL SYSTEM NEAR THE COAST WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. HIGH PRESSURE WILL
BUILD OVER THE NORTHERN GULF TOMORROW...WHICH WILL DECREASE THE
CHANCE OF RAIN THROUGH THE WEEKEND. OTHERWISE...A MAINLY LIGHT
SOUTH TO SOUTHWEST FLOW WILL PREVAIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 78 95 78 94 / 20 20 20 20
KBPT 78 95 78 94 / 20 20 20 20
KAEX 76 98 76 97 / 20 20 20 20
KLFT 76 95 76 94 / 20 20 20 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
PUBLIC/MARINE...13
Hazardous weather outlook, Jul 8, 3:24 AM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
424 AM CDT WED JUL 8 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-090930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
424 AM CDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WEAK FRONTAL BOUNDARY NEAR THE COAST WILL INTERACT WITH A
PASSING UPPER-LEVEL DISTURBANCE AND MOIST AIRMASS TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY OVER LOWER
ACADIANA AND THE ADJACENT COASTAL WATERS. SEVERE WEATHER IS NOT
EXPECTED...ALTHOUGH THE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL RAIN CHANCES WILL REMAIN IN THE FORECAST THROUGH THE
REMAINDER OF THE PERIOD AS WEAK ENERGY ALOFT INTERACTS WITH THE
SUMMERTIME AIRMASS AND THE AFTERNOON SEA BREEZE OR OUTFLOW
BOUNDARIES. SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
25
In the hours before
Special weather statement, Jul 8, 1:21 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
221 PM CDT WED JUL 8 2009
LAZ044-045-052>055-082015-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-LAFAYETTE LA-VERMILION LA-
ST. MARY LA-IBERIA LA-
221 PM CDT WED JUL 8 2009
...SIGNIFICANT WEATHER ALERT FOR LAFAYETTE...VERMILION...ST. MARY...
IBERIA AND ST. MARTIN PARISHES UNTIL 315 PM CDT...
AT 220 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF LAFAYETTE...MOVING
SOUTHEAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BROUSSARD BY 240 PM CDT
YOUNGSVILLE BY 250 PM CDT
PARKS BY 255 PM CDT
ST. MARTINVILLE...CADE AND LOREAUVILLE BY 315 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
K. KUYPER
Special weather statement, Jul 8, 2:16 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
316 PM CDT WED JUL 8 2009
LAZ027-030>033-042-043-TXZ182-082115-
VERNON LA-EVANGELINE LA-ALLEN LA-BEAUREGARD LA-ST. LANDRY LA-
ACADIA LA-JEFFERSON DAVIS LA-NEWTON TX-
316 PM CDT WED JUL 8 2009
...SIGNIFICANT WEATHER ALERT FOR VERNON...EVANGELINE...ALLEN...
BEAUREGARD...ST. LANDRY...ACADIA AND JEFFERSON DAVIS PARISHES...
SIGNIFICANT WEATHER ALERT FOR NEWTON COUNTY UNTIL 415 PM CDT...
AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 8
MILES SOUTHWEST OF ELTON TO 10 MILES WEST OF DE RIDDER...OR ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF ELTON TO 10 MILES NORTHEAST
OF MERRYVILLE...MOVING SOUTHWEST AT 20 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
JUNCTION BY 320 PM CDT
LONGVILLE BY 330 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Local storm report, Jul 8, 4:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN LAKE CHARLES 30.21N 93.20W
07/08/2009 E0.00 INCH CALCASIEU LA NWS EMPLOYEE
NWS SCEP STUDENT REPORTS CANAL STREET FLOODED WITH CARS
BARELY ABLE TO DRIVE.
&&
COLIVIERLocal storm report, Jul 8, 4:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG IOWA 30.24N 93.01W
07/08/2009 CALCASIEU LA NWS EMPLOYEE
POWER LINES DOWN IN IOWA
&&
COLIVIERLocal storm report, Jul 8, 4:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG 1 W IOWA 30.24N 93.03W
07/08/2009 CALCASIEU LA NWS EMPLOYEE
ONE MILE WEST OF IOWA ON HWY 90, LOTS OF TREES AND
POWERLINES DOWN. MOST OF CITY WITHOUT POWER.
&&
COLIVIERThunderstorm Wind, Orange
- When
- July 8, 4:20 PM CST
- Where
- Orange County, Bridge City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.020, -93.850
Local media reported power lines blown down in Bridge City.
Hail, Orange
- When
- July 8, 4:35 PM CST
- Where
- Orange County, 1.19 mi E of Connell
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.101, -93.960
Orange County Rural Fire Department reported nickel size hail southeast of Vidor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 8 to 9, 20092 injured · $22 million · EF3 · 26 events
- Flooding and Hail in Kansas, July 8 to 9, 200920 injured · $13 million · 2.75 in hail · 30 events
- Flash Flood and Hail in South Dakota, July 8 to 9, 2009$21 million · 2.5 in hail · 53 events
- Lightning Strikes in Florida, July 8, 20091 death · 4 injured · 2 events
- Hail and Damaging Winds in Kansas, July 8, 2009$2.2 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, July 8, 2009$1.6 million · 2.75 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 8, 2009$1.1 million · 1.75 in hail · 5 events
- Damaging Winds in Kansas, July 8, 2009$500,000 · 83 kt wind · 3 events
- Tornadoes and Hail in South Dakota, July 8 to 9, 2009$38,000 · EF1 · 19 events
- Lightning Strike in Iowa, July 8, 2009$250,000 · 1 event
- Hail in Nebraska, July 8, 2009$200,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Texas, July 8, 2009$46,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189971, 190012.